GET THE FACTS
Overdose education and Narcan (naloxone) distribution to laypersons is key to reducing opioid-involved overdoses. This information provides evidence-based facts and dispels misperceptions about Narcan to increase the number of laypersons and public places that carry this life-saving medication as a basic first aid tool for overdose prevention.
Narcan (Naloxone) Frequently Asked Questions
What is Narcan?
- Narcan can rapidly reverse an opioid overdose from a prescription opioid, heroin, fentanyl, and other drugs mixed with opioids and can restore normal breathing within minutes for a person whose breath has slowed, or even stopped.
What is an Overdose?
- “Overdose (OD) happens when a toxic amount of a drug, or combination of drugs overwhelms the body. People can overdose on lots of things, including alcohol, Tylenol, opioids or a mixture of drugs.” (harmreduction.org)
- You can reverse an overdose if you know what to do and you act in time. Whether you use drugs, love someone who does, or just care about the people in your community, it’s important to be prepared if you encounter someone overdosing.
How is Narcan administered?
- It can be given in 3 different ways, however the County’s Narcan Emergency Cabinets and “Save A Life” pouches will only contain the nasal spray, administered via the nose.
How long does Narcan take to work?
- It acts in 2 to 3 minutes. A second dose can be administered after 3 minutes if the person does not wake up. Given the increasing potency and prevalence of opioids like fentanyl in all drugs, it is not uncommon for overdose victims to require more than 2 doses of Narcan to be revived. This is why, in addition to administering Narcan, it is ESSENTIAL to also call 911; Police and EMS will be equipped to administer additional doses of Narcan if needed.
Can Narcan wear off before the drugs that caused the overdose?
- Yes, it can. Narcan wears off within 30 to 90 minutes. For this reason, it's important to advise a person not to use opioids, alcohol, or other drugs within a few hours of experiencing an opioid overdose. Additionally, using more drugs may increase the likelihood of a second overdose and will not greatly reduce their withdrawal symptoms.
Are there any risks associated with using Narcan?
- There are minimal risks involved with using Narcan. It is not addictive and does not harm a person if it’s used in a situation that is not an opioid overdose. Narcan poses a risk if that person has had an allergic reaction to Narcan, or if pregnant/nursing.
Does Narcan encourage people to keep using drugs?
- Naloxone puts the person in withdrawal—which is a very unpleasant experience—and takes away from the positive euphoria of opioid use. Multiple research studies have concluded that the availability of naloxone does not encourage people to use more drugs or to use drugs in riskier ways.
What is Drug Addiction?
- Addiction is considered a brain disorder, because it involves functional changes to brain circuits. Addiction is a lot like other diseases, such as heart disease and diabetes. Both disrupt the normal, healthy functioning of an organ in the body, both have serious harmful effects, and both are, in many cases, preventable and treatable. If left untreated, they can last a lifetime and may lead to death.
Who Can Administer Narcan?
- Any layperson/bystander that witnesses a suspected overdose can administer the Narcan. Oneida County’s Narcan Emergency Cabinets (indoor and outdoor) are unlocked for ease of access by anyone in an emergency and includes easy instructions. Anyone that receives a Narcan kit is encouraged to get trained on the basics of using Narcan and recognizing signs of overdose. The agency that provided you with the kit can provide this training and you can access online/virtual trainings here.
The Oneida County Opioid Task Force (OTF) is launching its Project “Save A Life” campaign today to expand access to Naloxone (commonly known for its brand name Narcan) by distributing free overdose rescue kits with two doses of Narcan nasal spray to as many public places as possible including businesses and community organizations. The objective is to help laypersons to recognize signs of an overdose and understand how easy it is to administer Narcan nasal spray which when administered on time, can avert overdose death.
Do I need a prescription to get Narcan?
No. Narcan (naloxone) nasal spray is also available in more than 2,000 pharmacies across New York State without a prescription from your doctor. If a person has prescription coverage as part of their health insurance plan, they can use N-CAP to cover up to $40 in prescription co-payments so there are no or lower out-of-pocket expenses when getting naloxone at a participating. See the following the link for participating pharmacies in NYS
Can I be liable if I administer Narcan?
- NYS Public Health Law §3309 allowing laypersons to administer Narcan says “a person or entity, or any person employed by the person or entity, acting reasonably and in good faith in compliance with this section, shall not be subject to criminal, civil or administrative liability solely by reason of such action.” https://www.nysenate.gov/legislation/laws/PBH/3309
What is the Good Samaritan Law?
- The Good Samaritan law was designed to encourage New Yorkers to call 911 if they witness an overdose without fear of arrest or criminal prosecution for possessing small quantities of drugs (or alcohol if they are underage). Learn more at: NYS Good Samaritan Law Protects YOU
The Law protects you from the following:
- Possessing controlled substances up to and including A2 felony offenses (anything under 8oz)
Possessing alcohol where underage drinking is involved
Possessing any quantity of marijuana
Possessing drug paraphernalia
The Law DOES NOT protect you from the following:
A1 felony possession of a controlled substance (8oz or more)
Sale or intent to sell controlled substances
Open warrants for your arrest
Violation of probation or parole